Paracetamol is still considered universally as the safest pain medication. This pain reliever works great for people who suffer-normal headaches and more than half of muscle aches and pains. It helps with chronic pain management, making sure that the pain does not progress to a more serious condition.
Most people choose to self-medicate. This means that using over-the-counter medications to relieve symptoms without the first consultation with a doctor or pharmacist. Economics is an important factor since consultations can be a bit costly. In addition to the costs and inconvenience, there is the fear of medical diagnosis also that causes one to self-medicate. Click here for safe use of paracetamol in children.
While it helps relieve pain, self-medication can have serious long-term health consequences. Is it okay to continue taking paracetamol as often as necessary or will it cause more harm than good?
What is paracetamol used for?
Paracetamol is generally used by children and adults alike. Pediatricians generally recommend paracetamol for children because it reduces not only fever but also joint pain that accompanies common colds. After taking the medication, it could provide children up to three hours of relief and take effect within two hours. The recommended dose of paracetamol for children from 2 months to 12 years is based on ideal body weight. It is 15 mg or up to a maximum of 1000 mg for people with lean body weight, every four to six hours, with no more than four doses in 24 hours.
For adults and children over 12 years, every four to six hours, the maximum daily oral dose of paracetamol is 1-2 tablets or 500-1000 mg. In addition, the maximum daily dose of 4000 mg (4 g) in any 24-hour period should not be exceeded.
Is taking paracetamol as safe as we think?
Taking too much paracetamol can be dangerous just like any type of medication. All prescription or over-the-counter pain relievers have potential risks, especially when taken in high doses or for a prolonged period. And one of the main concerns for paracetamol is how excessive doses of analgesics can cause liver and kidney damage that can be fatal and hard to treat.
Paracetamol overdose is the leading cause of liver failure in the United States: it accounts for approximately 45% of all cases with a 30% mortality rate. Health authorities in Australia and New Zealand expressed concern about a large number of children, most of whom were 5 years old or younger, who developed acute liver failure following medication errors with paracetamol.
Long-term use of paracetamol can cause heart problems as well. The systematic review of 8 observational studies showed that four found a higher risk, ranging from 19-68%, of cardiovascular problems. According to another study, Higher doses of paracetamol were also associated with a heart attack and stroke. Learn more about recommended paracetamol doses.
In addition, the systematic review linked the long-term use of paracetamol with an increased risk of renal failure. Four studies revealed renal effects, while three found that increasing the dose of paracetamol results in poorer renal function. In all cases, the risk depended on the dose: the higher the dose, the greater the risk.
Paracetamol is a safe and over-the-counter pain reliever when used properly and within the correct dose. However, it should be seen as a serious medicine and not as a sweet that you can take daily.
When it comes to using over-the-counter medications or any health-related issue, asking a doctor or pharmacist is still the safest solution. The best way to avoid any health risk is to obtain an appropriate diagnosis and treatment plan.